Hepatocutaneous Syndrome in Small Animals
(Superficial necrolytic dermatitis, Necrolytic migratory erythema, Glucagonoma syndrome)
Hepatocutaneous syndrome is a rare, chronic, progressive, and usually fatal disorder. Although typically associated with diabetes mellitus, the liver lesion is a severe, degenerative, glycogen-like VH that also can accompany pancreatic or neuroendocrine tumors and severe VH secondary to endogenous steroidogenic hormone release or chronic phenobarbital therapy.
Bilaterally symmetric crusting and ulcerative lesions are found on mucocutaneous junctions and cutaneous regions susceptible to pressure injury (eg, footpads, ears, periorbital regions, and limb pressure points). Skin lesions are characterized by a marked parakeratotic epidermis. Edematous spaces between cells are filled with neutrophils, necrotic cells, and debris that create an “eosinophilic” layer. Mild neutrophilic perivascular inflammation is also seen. Lesions are commonly referred to as “red, white, and blue” on H&E staining (red for parakeratosis, white for edema, and blue for hyperplasia). Skin lesions are seen initially in most affected dogs, but liver lesions may precede cutaneous changes.
Clinical features include anorexia, weight loss, lethargy, PU/PD, mild nonregenerative anemia, marked increases in ALP and moderate increases in ALT and AST, hyperglycemia, decreased plasma amino acid concentrations (by 50% of normal), hypoalbuminemia, and increased TSBA concentrations. High plasma glucagon levels are inconsistent. Liver size is variable. On ultrasound, multiple hypoechoic nodules surrounded by hyperechoic parenchyma are diffusely scattered throughout the liver, described as a “Swiss cheese” pattern. The association between the cutaneous and hepatic lesions is not understood but is speculated to involve hypoaminoacidemia or abnormal zinc metabolism. Liver lesions are not necroinflammatory and are not associated with fibrosis or cirrhosis. The prognosis for recovery from hepatocutaneous syndrome in dogs is poor.
Treatment focuses on correcting amino acid deficiencies and providing symptomatic care for cutaneous lesions and VH. In general, corticosteroids are contraindicated for the skin lesions. A commercial diet high in protein or formulated for dogs with hepatic insufficiency with an added “body-building” amino acid concentrate can be used. Administration of IV amino acids requires delivery through a catheterized jugular vein. Aminosyn 10% crystalline amino acid solution (100 mL contains 100 g of amino acids) can be given IV, 500 mL/dog, over 8–12 hr. Symptoms from hyperammonemia may develop in susceptible dogs (previously demonstrating HE) but should resolve within 12 hr after completion of the infusion. The IV amino acid infusion is repeated 7–10 days later if skin lesions persist; four cycles can be given. If no response is seen, further amino acid infusions are futile. Amino acid treatment results in regression of skin lesions and hepatopathy in some dogs.
Control of concurrent diabetes mellitus can be challenging, because insulin resistance suggests involvement of counter-regulatory hormones (glucagon, glucocorticoids, others). Supportive care requires use of appropriate broad-spectrum antifungals or antibiotics for superficial secondary bacterial and fungal invaders, zinc methionine supplementation (1.5–2 mg/kg/day, PO), water-soluble vitamins (doubled daily dose), essential fatty acid supplements, and topical lesion cleansing. Some dermatologists also recommend treatment with niacinamide (250–300 mg/dog, PO, bid). Ursodeoxycholic acid (15–20 mg/kg, divided and given bid with food) and antioxidants (vitamin E and SAMe) are recommended. Identification and treatment of underlying metabolic conditions is essential for control. Chronic phenobarbital therapy has been an underlying cause in some dogs. Successful treatment with long-acting somatostatin (octreatide; prohibitively expensive) has been described in a single dog with hepatocutaenous syndrome secondary to metastatic glucagonoma.